Localized, cutaneous, blue-black pigmentation of a unique nature, involving the pretibial, palatal, facial, and subungual areas, was studied in 25 patients receiving antimalarial therapy.
Histopathological findings on biopsies from 11 patients are discussed.
Paired analysis for chloroquine in biopsies taken from pigmented and nonpigmented sites in three patients showed high concentration in all samples and a significantly greater concentration in the pigmented skin of only one patient.
Four of these 25 patients had retinal damage, and eight had corneal depositions.
A total of five patients has been observed in our clinic with retinopathy following antimalarial therapy; four have had cutaneous pigmentary disturbances prior to the retinal damage. In view of this, patients receiving antimalarial therapy who develop pigment abnormalities should have frequent ophthalmological examinations.
TUFFANELLI D, ABRAHAM RK, DUBOIS EI. Pigmentation From Antimalarial TherapyIts Possible Relationship to the Ocular Lesions. Arch Dermatol. 1963;88(4):419–426. doi:10.1001/archderm.1963.01590220051006
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: